Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 30, 1996, 5:22 PM CDT for Pecos County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 1996, 5:22 PM CDT (22:22 UTC)
- Expired
- May 30, 1996, 5:55 PM CDT
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1030 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 302223 TORMAF TXC371-302255- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND TX 522 PM CDT THU MAY 30 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 555 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...PECOS COUNTY AT 520 PM CDT...A POSSIBLE TORNADO WAS INDICATED BY MIDLAND DOPPLER RADAR 12 MILES NORTHWEST OF FORT STOCKTON MOVING EAST AT 25 MPH. THIS STORM IS CROSSING HIGHWAY 18 NORTH OF FORT STOCKTON. VERY STRONG WINDS CAN ALSO EXPECTED FROM FORT STOCKTON SOUTHWARD. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... FORT STOCKTON. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CUJLVERT. $$ TURNAGE/MEAD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 30, 4:33 AM CDT, 12 hours 49 minutes earlier.
Area forecast discussion, May 30, 4:33 AM CDT, 12 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 430 AM CDT THU MAY 30 1996 CONVECTION HAS ENDED ATTM ACR FA WITH QSTNRY FNT EXTENDING NR SJT- MAF-ROW LN. LOW LVL ELY/SELY FLOW PREVALENT ACR FA WITH DRYLINE ALG E SLOPES CNTRL NM MTN CHAIN. SHRTWV EVIDENT IN WTR VAPOR IMAGERY MOVG NE ACR SERN NM/FAR W TX ENHANCING CNVTN OVR TX S PLAINS/PNHDL. ABUNDANT LOW LVL MSTR TO REMAIN IN PLACE ACR FA TODAY AS GENLY SELY FLOW CONTS. BLV NCEP DEPICTION OF OLD FNTL BNDRY POSITION REASONABLE FOR TDA/EVE AS SFC HI MOVS E ACR GREAT LAKES REGION. THUS WITH BNDRY XPCD TO BE N OF AREA AND DRYLINE FCST TO MOV SLGTLY EWD...BELIEVE CNVTN TO DVLP LATER THIS AFTN INVOF OF FNT AND NR MTN AREAS DUE TO OROGRAPHICS/DRYLINE POSITION. ANY TSTMS THAT OCCUR COULD AGAIN BE SVR AS PER SPC OUTLOOK. CHC POPS WARRANTED THOSE AREAS WITH SLGT CHC MENTION ELSW. AS PER COORD WITH LBB...WITH MDT LOW LVL SELY FLOW..THETA-E RIDGE AXIS..INSTABILITY AXIS (E.G. MINUS 4-8 LI/S) EXTENDING N-S ACR AREA...BELIEVE BETTER CHC PCPN TNGT WITH APCH OF NXT SPEED MAX AND ASSOCD DIFF VORT ADV IN H5-H3 LAYER AS INDCD IN GRIDDED DATA. TEMPS TODAY NOT QUITE AS WRM AS WED AS LOW LVL CAA EXPECTED. SLGT CHC TSTMS AGAIN FRI AS DRYLI,NE MOVS E IN RESPONSE TO LONGWAVE TROF MOVG ACR NRN U.S. PLAINS. BF MAF 90/2 CNM 94/2 MRF 90/1 P07 92/2
In the hours before
Special weather statement, May 30, 11:43 AM CDT, 5 hours 39 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-NMZ027>029-310500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1143 AM CDT (1043 AM MDT) THU MAY 30 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO ALONG AND SOUTH OF A WARM FRONT LOCATED BETWEEN LUBBOCK AND MIDLAND AT NOON. ABUNDANT SURFACE HEATING AND A WEAK UPPER LEVEL DISTURBANCE WILL RESULT IN A VERY UNSTABLE AIR MASS LATER THIS AFTERNOON. STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED BETWEEN CRANE AND FORT STOCKTON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING AND WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...THE LOWER LEVEL WINDS WILL BECOME FAVORABLE FOR DEVELOPMENT OF A FEW TORNADOES. SPOTTER ACTIVATION MAY BE REQUIRED. FAGEN
Special weather statement, May 30, 4:09 PM CDT, 1 hour 13 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 408 PM CDT (308 PM MDT) THU MAY 30 1996 TORNADO WATCH NUMBER 503 HAS BEEN ISSUED UNTIL 10 PM CDT (9 PM MDT) FOR THE FOLLOWING COUNTIES IN TEXAS... CULBERSON...REEVES...JEFF DAVIS...BREWSTER...PECOS...TERRELL... LOVING...WARD...WINKLER...CRANE...UPTON...ECTOR...MIDLAND...ANDREWS AND IN SOUTHEAST NEW MEXICO... LEA...EDDY TORNADO WATCH NUMBER 499 REMAINS IN EFFECT UNTIL 8 PM CDT FOR THE FOLLOWING TEXAS COUNTIES... MARTIN...DAWSON...BORDEN...HOWARD...SCURRY TORNADOES....LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE IN THESE AREAS THIS EVENING. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST INFORMATION ON THIS DANGEROUS WEATHER SITUATION.
Special weather statement, May 30, 4:13 PM CDT, 1 hour 9 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310310- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MIDLAND TX 408 PM CDT (308 PM MDT) THU MAY 30 1996 TORNADO WATCH NUMBER 503 HAS BEEN ISSUED UNTIL 10 PM CDT (9 PM MDT) FOR THE FOLLOWING COUNTIES IN TEXAS... CULBERSON...REEVES...JEFF DAVIS...BREWSTER...PECOS...TERRELL... LOVING...WARD...WINKLER...CRANE...UPTON...ECTOR...MIDLAND...ANDREWS AND IN SOUTHEAST NEW MEXICO... LEA...EDDY TORNADO WATCH NUMBER 499 REMAINS IN EFFECT UNTIL 8 PM CDT FOR THE FOLLOWING TEXAS COUNTIES... MARTIN...DAWSON...BORDEN...HOWARD...SCURRY...MITCHELL TORNADOES....LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE IN THESE AREAS THIS EVENING. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST INFORMATION ON THIS DANGEROUS WEATHER SITUATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 64 min |
| May 29, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 62 min |
| May 29, 7:08 PM CDT | Severe Thunderstorm Warning | MAF | Gaines, Martin | 62 min |
| May 29, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 64 min |
| May 29, 7:38 PM CDT | Tornado Warning | MAF | Glasscock | 47 min |
| May 29, 8:08 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 62 min |
| May 29, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| May 29, 8:37 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| May 29, 8:53 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 62 min |
| May 29, 9:35 PM CDT | Flash Flood Warning | MAF | Glasscock | 45 min |
| May 29, 9:35 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 45 min |
| May 29, 11:28 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 32 min |
| May 30, 3:32 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 63 min |
| May 30, 4:16 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| May 30, 4:51 PM CDT | Tornado Warning | MAF | Pecos | 34 min |
| May 30, 5:54 PM CDT | Tornado Warning | MAF | Pecos | 31 min |
| May 30, 6:20 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 50 min |
| May 30, 6:50 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 50 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.